Alert archive / Virginia / Special Weather Statements in 2021
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at May 25, 2021, 9:02 PM EDT for Henry County, Virginia. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 25, 2021, 9:02 PM EDT (01:02 UTC)
- Expired
- May 25, 2021, 9:30 PM EDT
- In force
- 28 min
- Issued by
- NWS Blacksburg, VA
County Henry County, VA
The radar
The Roanoke radar (KFCX), 61 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.0 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 939 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 1184 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
482 WWUS81 KRNK 260102 SPSRNK Special Weather Statement National Weather Service BLACKSBURG VA 902 PM EDT Tue May 25 2021 NCZ004-005-VAZ032-043-260130- Stokes-Rockingham-Henry-Patrick- 902 PM EDT Tue May 25 2021 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN STOKES...NORTHWESTERN ROCKINGHAM...SOUTHWESTERN HENRY AND SOUTHEASTERN PATRICK COUNTIES... At 902 PM EDT, a strong thunderstorm was located near Prestonville, or near Sandy Ridge, moving northeast at 25 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Stoneville... Danbury... Sandy Ridge... Spencer... Penns Store... Price... and Prestonville. Locally heavy rain will quickly reduce visibility and result in ponding of water on roadways, standing water in low lying areas, and minor flooding of creeks, streams, and areas of poor drainage. Drivers are urged to slow down and use extra caution to avoid hydroplaning. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3639 8023 3652 8031 3668 7996 3648 7984 TIME...MOT...LOC 0102Z 245DEG 22KT 3648 8018 $$ RAB
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at May 25, 7:36 PM EDT, 1 hour 26 minutes earlier.
Area forecast discussion, May 25, 7:36 PM EDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
736 PM EDT Tue May 25 2021
.SYNOPSIS...
A near stationary front remains draped north-south along the spine
of the Appalachians this afternoon. Convection is starting to fire
along this front and will continue to do so this afternoon, into
this evening. A daily threat for showers can be expected the rest
of this week along with very warm and humid conditions. The best
chance for widespread wetting from showers and storms is expected
to occur Friday as an area of low pressure passes across the
region.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
As of 710 PM EDT Tuesday...
Thunderstorm coverage is waning this evening, with the exception
of NW NC mountains and foothills. These storms are surviving in
an unstable airmass where CAPE values are around 1800-2000
J/Kg. These modest instabilities linger into the evening with
these storms tracking as far east as Stokes and Patrick
counties. However, models keep storms going into the early
morning hours, so have low confidence PoPs deep into the night
east of the Blue Ridge and along the VA/NC border.
As of 215 PM EDT Tuesday...
Isolated To Scattered Convection Along The Mountains Today
Followed By More Widespread Thunderstorm Chances Wednesday
Afternoon And Evening...
The back door cold front remains draped over the region at the
moment, though not for much longer. This front will start to mix
out today and lift back out of the area, serving as a focal
point for convection initiation for this afternoon and evening.
In fact, we are already watching convection fire up along this
boundary stretching through the NC mountains, New River Valley,
and into the Greenbrier Valley. CAMs continue to bring this
line eastward over the next few hours before dissipating as it
tries to make it over the Blue Ridge. While most won't see
precipitation from these storms, those lucky enough should get
some beneficial rainfall as PWATs today are ~1.25 inches.
POPs decrease overnight as the front continues to slip out of
the area: isolated areas of fog are expected with a warm,
saturated airmass in place. Best locations for it will be those
that receive rainfall today.
Tomorrow features an inbound degrading trough that will bring
several forecast points. With this system coming, we will be in
the warm sector of the system so temperatures remain at the
high side of forecast guidance with many in the east climbing
into the 90s. Prior to the trough, ample diurnal heating with
subsequent instability combined with final departing energy
from the back door front will lead to scattered convection in
the afternoon focused in the east. It won't be until late
afternoon early evening before rain chances start to actually
pick up in the west for the trough, though when it arrives it
will be rather anemic so anything widespread is not expected.
Forecast confidence is moderate.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 200 PM EDT Tuesday...
Above normal temperatures persists through the end of the
workweek with increasing chances for widespread rain by Friday....
Our stretch of hot weather looks to continue through at least Friday
as a front and surface low pressure system move toward the area.
With the front slow to get here our upper level ridge will remain
with downsloping westerly to southwesterly flow aloft. This will
keep temperatures on the hot side of things especially in areas east
of Roanoke where highs will remain in the upper 80s and low 90s. Out
west temperatures will be a tad cooler with a better bet for and
isolated shower or storm due largely in part to orographic lifting
around the mountains, weak shortwave energy pivoting through, and
our cold front slowly sagging south into the region. No severe
weather is expected with overall energy in the form of deep layer
shear focused well off to our north and west across the lower Ohio
River Valley. 12z model soundings from the NAMnest, NAM, ARW, and
GFS also support this with unidirectional winds out of the west and
southwest acting as a barrier with storms mainly confined to areas
along and west of the Blue Ridge.
Overall coverage looks to remain widely scattered to isolated over
the mountains Wednesday evening before diminishing with the loss of
daytime heating Wednesday night. Meanwhile our surface cold front
looks to finally push into the region from our north late Wednesday
night into Thursday morning before stalling somewhere in the
vicinity of the Shenandoah Valley. The 12z GFS brings the front as
far south as southwest Virginia while the 0z Euro and 12z Canadian
keep it hung up across central Virginia. Either way with the front
nearby the chance for isolated showers and storms looks to continue
especially in areas along and west of the Blue Ridge where the
mountains will aid in some extra lift during the peak heating hours.
Severe weather once again will not be a concern with the best low
level moisture depth and deep layer shear remaining north and west
of the region.
The upper level ridge completely breaks down Friday with an
incumbent surface low pressure system that looks to ride into the
region from the Ohio River Valley. Some model uncertainty remains in
where the low will track based on the placement of our ashed out
boundary for the late week timeframe. Both the 12z GFS and Canadian
along with the 0Z Euro all firmly agree on a widespread much needed
rainfall scenario for the region. The 12z GFS and Canadian carry the
low east through Ohio into western Maryland Friday morning into late
FRiday afternoon. The 0z Euro drops the low further south into
central Virginia during the same time frame. With that said this
could be the difference of who sees the heaviest rain along with any
severe weather concerns. As of now we are not outlooks for severe
weather or excessive rainfall, but will be something to look at in
further model runs.
Confidence remains high for above normal temperatures and storm
chances Thursday. Moderate confidence on timing and heaviest
precipitation placement for the end of the workweek.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 200 PM EDT Tuesday...
An unsettled start to the holiday weekend gives way to drier
conditions early next week...
Considerable uncertainty remains about the timing and magnitude of
the upper level shortwave passing through for the start of the
weekend. The GFS remains the most optimistic with direr conditions
settling in as early as Saturday afternoon and Saturday night. The
12z Canadian and 0z Euro take more of an approach closer to central
guidance in lingering shower and storm chances through the day
Sunday before high pressure barrels in. As of now we will go with a
blend of the 3 model solutions with a trend toward lowering PoPs
late Saturday into Sunday.
It will not be a wash out by any means, so no need to cancel those
plans just yet. Sunday and Monday appear to be the better weather
days of the period as high pressure builds from the north. This
would lend to a return of drier and seasonable conditions across the
region. The high slides east toward the coast Tuesday warming
temperatures once again before our next storm system midweek.
Speaking of temperatures, we actually look to trend slightly below
normal for the weekend. With extra clouds and rain chances Saturday
temperatures will struggle to get out of the 60s and 70s. Similar
readings look to be expected Sunday before a warming trend with
return flow early next week.
Confidence remains moderate in the long term.
&&
.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
As of 725 PM EDT Tuesday...
Thunderstorms may impede travel from KROA to KCLT this evening.
Coverage of these storms seems to be waning, but lingering
instabilities may keep them around through 02Z/10P.
Tonight, areas of fog are expected for those that had rain this
afternoon (KLWB/KBCB). Abundant low level moisture left-over
from stratus deck across the piedmont today may lead to another
stratus deck tonight. If this cloud deck does not form as winds
come around to the south, then patchy fog is possible for
KDAN/KLYH.
Tomorrow fog will quickly mix out followed up be yet another
scattered cumulus deck developing. In the early afternoon,
isolated thunderstorms are once again expected, but with the
concentration being on the eastern side of the Blue Ridge.
Later in the day outside of the TAF period, a decaying front
should enter from the west bringing mainly shower chances for
the west.
Extended Aviation Discussion...
A more organized weather system arriving Thursday into Friday
will bring more widespread shower and thunderstorm chances both
days. Scattered rain chances and subsequent sub VFR flight
conditions are expected to persist into the weekend before a
more prolonged period of better weather conditions are expected
at the start of next work week.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...PM/RR
NEAR TERM...RCS/RR
SHORT TERM...BMG/ET
LONG TERM...BMG/ET
AVIATION...RCSHazardous weather outlook, May 25, 12:38 PM EDT, 8 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 1238 PM EDT Tue May 25 2021 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-261645- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 1238 PM EDT Tue May 25 2021 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 25, 6:47 PM EDT, 2 hours 15 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
647 PM EDT Tue May 25 2021
NCZ019-252315-
Wilkes-
647 PM EDT Tue May 25 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
Northern WILKES COUNTY...
At 646 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Glendale Springs to Fairplains.
Movement was east at 20 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
North Wilkesboro...
Wilkesboro...
Traphill...
Wilbar...
Mc Grady...
Mulberry...
and Stone Mountain State Park.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3629 8137 3636 8136 3637 8132 3636 8126
3640 8119 3643 8117 3642 8113 3643 8111
3643 8108 3642 8108 3641 8104 3639 8104
3637 8102 3637 8098 3640 8097 3633 8087
3628 8087 3611 8118
TIME...MOT...LOC 2246Z 254DEG 18KT 3634 8134 3619 8117
RABSpecial weather statement, May 25, 7:31 PM EDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
731 PM EDT Tue May 25 2021
NCZ003-260000-
Surry-
731 PM EDT Tue May 25 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SURRY COUNTY...
At 731 PM EDT, a strong thunderstorm was located near Pilot Mountain,
moving northeast at 5 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Mount Airy...
Flat Rock...
Pilot Mountain...
Woodville...
White Plains...
Ararat...
and Westfield.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3645 8069 3656 8052 3655 8051 3655 8044
3638 8045 3632 8056
TIME...MOT...LOC 2331Z 241DEG 5KT 3641 8056
RABSpecial weather statement, May 25, 7:57 PM EDT, 1 hour 5 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 757 PM EDT Tue May 25 2021 NCZ003-004-VAZ032-260045- Stokes-Surry-Patrick- 757 PM EDT Tue May 25 2021 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SURRY... NORTHWESTERN STOKES AND SOUTHWESTERN PATRICK COUNTIES THROUGH 845 PM EDT... At 757 PM EDT, a strong thunderstorm was located over Woodville, or near Francisco, moving northeast at 10 mph. Winds in excess of 40 mph are possible with this storm. Locations impacted include... Ararat... Francisco... Woodville... Collinstown... and Westfield. Locally heavy rain will quickly reduce visibility and result in ponding of water on roadways, standing water in low lying areas, and minor flooding of creeks, streams, and areas of poor drainage. Drivers are urged to slow down and use extra caution to avoid hydroplaning. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3640 8045 3654 8060 3672 8041 3650 8020 TIME...MOT...LOC 2357Z 232DEG 7KT 3652 8046 RAB
Local storm report, May 25, 8:33 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
833 PM EDT TUE MAY 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0419 PM TSTM WND DMG 1 NNE MOUNTAIN GROVE 38.12N 79.87W
05/25/2021 BATH VA 911 CALL CENTER
A FEW TREES WERE BLOWN DOWN IN THE 1300
BLOCK OF BIG CREEK ROAD. TIME ESTIMATED BY
RADAR.
&&
DSLocal storm report, May 25, 8:42 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
842 PM EDT TUE MAY 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0449 PM TSTM WND DMG 8 NNE YOST 38.15N 79.48W
05/25/2021 BATH VA 911 CALL CENTER
A SINGLE TREE WAS BLOWN DOWN IN THE 8200
BLOCK OF DEERFIELD ROAD. TIME ESTIMATED BY
RADAR.
&&
DSSpecial weather statement, May 25, 9:02 PM EDT, 0 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 902 PM EDT Tue May 25 2021 NCZ004-005-VAZ032-043-260130- Stokes-Rockingham-Henry-Patrick- 902 PM EDT Tue May 25 2021 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN STOKES...NORTHWESTERN ROCKINGHAM...SOUTHWESTERN HENRY AND SOUTHEASTERN PATRICK COUNTIES... At 902 PM EDT, a strong thunderstorm was located near Prestonville, or near Sandy Ridge, moving northeast at 25 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Stoneville... Danbury... Sandy Ridge... Spencer... Penns Store... Price... and Prestonville. Locally heavy rain will quickly reduce visibility and result in ponding of water on roadways, standing water in low lying areas, and minor flooding of creeks, streams, and areas of poor drainage. Drivers are urged to slow down and use extra caution to avoid hydroplaning. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3639 8023 3652 8031 3668 7996 3648 7984 TIME...MOT...LOC 0102Z 245DEG 22KT 3648 8018 RAB
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 8:01 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 44 min |
| May 25, 8:35 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 55 min |
| May 26, 1:03 PM EDT | Special Weather Statement | RNK | Botetourt | 27 min |
| May 26, 2:31 PM EDT | Special Weather Statement | RNK | Amherst | 44 min |
| May 26, 2:35 PM EDT | Special Weather Statement | RNK | Franklin | 25 min |
| May 26, 2:58 PM EDT | Special Weather Statement | RNK | Campbell | 17 min |
| May 26, 3:09 PM EDT | Special Weather Statement | RNK | Floyd | 21 min |
| May 26, 3:22 PM EDT | Special Weather Statement | RNK | Charlotte | 23 min |
| May 26, 3:43 PM EDT | Special Weather Statement | RNK | Appomattox | 32 min |
| May 26, 3:45 PM EDT | Special Weather Statement | RNK | Campbell | 30 min |
| May 26, 3:48 PM EDT | Special Weather Statement | RNK | Charlotte | 27 min |
| May 26, 3:54 PM EDT | Special Weather Statement | RNK | Charlotte | 21 min |
| May 26, 4:01 PM EDT | Severe Thunderstorm Warning | RNK | Campbell | 24 min |
| May 26, 4:35 PM EDT | Special Weather Statement | RNK | Bedford | 25 min |
| May 26, 7:19 PM EDT | Special Weather Statement | RNK | City of Buena Vista, City of Lexington | 26 min |
| May 26, 7:47 PM EDT | Special Weather Statement | RNK | Amherst | 13 min |
| May 26, 2:42 PM EDT | Special Weather Statement | RNK | Alleghany | 33 min |
| May 26, 3:03 PM EDT | Special Weather Statement | RNK | Alleghany | 27 min |
| May 26, 3:29 PM EDT | Special Weather Statement | RNK | Watauga | 31 min |
| May 26, 6:28 PM EDT | Special Weather Statement | RNK | Wilkes | 32 min |
| May 25, 9:41 PM EDT | Special Weather Statement | RNK | Greenbrier | 34 min |
| May 26, 5:26 PM EDT | Special Weather Statement | RNK | Greenbrier | 34 min |
Nearby
Special Weather Statements in Virginia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.